Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 37, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 18, 2003, 4:25 PM EDT for Centre County, Pennsylvania. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 4:25 PM EDT (20:25 UTC)
- Expired
- Jul 18, 2003, 5:15 PM EDT
- In force
- 50 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Centre County, PA
The radar
The State College radar (KCCX), 17 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
165 WUUS51 KCTP 182025 SVRCTP PAC027-182115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 425 PM EDT FRI JUL 18 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRE COUNTY IN CENTRAL PENNSYLVANIA * UNTIL 515 PM EDT. * AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF PHILIPSBURG...OR 10 MILES SOUTHEAST OF CLEARFIELD...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SANDY RIDGE AROUND 430 PM. PORT MATILDA AROUND 445 PM. ROCK SPRINGS AROUND 500 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. LAT...LON 4094 7832 4083 7834 4071 7797 4075 7786 DEVOIR $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:00 PM EDT, 25 minutes earlier.
Area forecast discussion, Jul 18, 4:00 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 400 PM EDT FRI JUL 18 2003 WILL HAVE TO KEEP THIS SHORT WITH A FEW STRONG STORMS AFFECTING THE AREA. COLD FRONT SLOWLY MOVING SOUTH ACROSS THE STATE...KICKING OFF SCATTERED CONVECTION AHEAD IF IT. DYNAMICS REMAIN MARGINAL FOR SEVERE...SO EXPECT STRONGEST ACTIVITY TO REMAIN ISOLATED. CONVECTION WILL DIE DOWN LATER THIS EVENING...BUT HELD ONTO A LOW CHANCE OVERNIGHT ACROSS THE SOUTHERN TIER. HIGH PRESSURE BUILDS IN FOR THE WEEKEND BRINGING COOLER AND DRIER WEATHER BEFORE A TROUGH FORMS TO OUR WEST...SPREADING A CHANCE OF RAIN FOR TUE AND WED. FCSTID = 99 MDT 62 82 60 85 / 60 10 00 10 IPT 57 79 56 83 / 40 00 00 10 BFD 45 73 46 75 / 10 00 00 10 JST 55 75 56 77 / 70 00 00 10 AOO 56 77 56 81 / 70 00 00 10 UNV 55 78 55 81 / 50 00 00 10 SEG 59 80 57 84 / 60 10 00 10 LNS 64 82 62 86 / 60 10 00 10 THV 63 81 62 85 / 60 10 00 10 .CTP... PA...NONE. RXR
Hazardous weather outlook, Jul 18, 3:49 AM EDT, 12 hours 36 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-180945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 349 AM EDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A COLD FRONT WILL DROP THROUGH THE REGION FROM NORTH TO SOUTH TODAY. THE AIR TO THE SOUTH OF THE FRONT IS WARM AND HUMID...AND THUNDERSTORMS WILL FIRE UP AS THE FRONT NEARS. MOST OF THE THUNDERSTORMS TODAY WILL BE TO THE SOUTH OF INTERSTATE 80...WHICH IS ALSO WHERE THE GREATEST THREAT OF SEVERE WEATHER WILL BE THIS AFTERNOON AND EVENING. THE WINDS ALOFT ARE VERY STRONG FOR THIS TIME OF YEAR. STRONG...DAMAGING THUNDERSTORM WIND GUSTS WILL BE THE MAIN THREAT TODAY....HOWEVER SMALL HAIL AND HEAVY DOWNPOURS ARE ALSO POSSIBLE. THE THREAT FOR SEVERE WEATHER WILL DIMINISH AROUND MIDNIGHT...AS THE FRONT PUSHES TO THE SOUTH OF THE STATE. .DAYS TWO THROUGH SEVEN... ADDITIONAL THUNDERSTORMS ARE EXPECTED MON THROUGH WEDNESDAY OF NEXT WEEK...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DANGELO
In the hours before
Special weather statement, Jul 18, 1:23 PM EDT, 3 hours 2 minutes before
PAZ019-024>028-033>036-045-046-049>053-056>059-063>066-182100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 123 PM EDT FRI JUL 18 2003 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING OVER SOUTH CENTRAL PENNSYLVANIA... THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED MUCH OF CENTRAL PENNSYLVANIA UNDER A SLIGHT RISK FOR SEVERE WEATHER TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING AHEAD OF A COLD FRONT DROPPING SOUTHWARD ACROSS THE STATE. STRONG AND POTENTIALLY DAMAGING WIND GUSTS ARE THE MAIN SEVERE WEATHER THREAT TODAY.... WITH AREAS SOUTH OF INTERSTATE 80 MOST LIKELY TO SEE STRONG TO SEVERE STORMS. THE THREAT FOR SEVERE WEATHER WILL DIMINISH AROUND MIDNIGHT...AS THE FRONT PUSHES SOUTH OF THE STATE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DEVOIR
Special weather statement, Jul 18, 2:55 PM EDT, 1 hour 30 minutes before
PAZ014>017-020>023-029>032-182000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 255 PM EDT FRI JUL 18 2003 ...A STRONG THUNDERSTORM IS APPROACHING NORTHWEST CLEARFIELD COUNTY... AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM BETWEEN BROCKWAY AND BROOKVILLE IN NORTHERN JEFFERSON COUNTY. MOVEMENT WAS TO THE SOUTH SOUTHEAST AT 20 MPH. AT ITS PRESENT SPEED...THE STORM WILL IMPACT AREAS OF CLEARFIELD COUNTY WEST OF TREASURE LAKE AND DUBOIS BY 330 PM. STRONG GUSTY WINDS TO 45 MPH...HAIL...TORRENTIAL DOWNPOURS AND DANGEROUS LIGHTNING WILL ACCOMPANY THIS STORM. IF THREATENING WEATHER APPROACHES...SEEK INDOOR SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. DEVOIR
Local storm report, Jul 18, 4:19 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
419 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0342 AM DUBOIS PA WIND DAMAGE
07/18/03 CLEARFIELD MULTIPLE TREES DOWN -
SANDY TOWNSHIPREPORTED BY
LAW ENFORCEMENT
0405 PM CURWENSVILLE PA 1.00 INCH HAIL
07/18/03 CLEARFIELD REPORTED BY
SPOTTERS
DJOThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:18 AM EDT | Flash Flood Warning | CTP | McKean, Potter | 3 hr |
| Jul 18, 3:07 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 53 min |
| Jul 18, 3:45 PM EDT | Tornado Warning | CTP | Clearfield | 30 min |
| Jul 18, 4:14 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 31 min |
| Jul 18, 4:18 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Union | 57 min |
| Jul 18, 5:33 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 27 min |
| Jul 18, 5:53 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Northumberland | 22 min |
| Jul 18, 6:02 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin | 28 min |
| Jul 18, 7:01 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 29 min |
| Jul 18, 7:01 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 59 min |
| Jul 18, 7:31 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 59 min |
| Jul 18, 7:42 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 18 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.